Alert archive / Indiana / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 145, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 22, 2017, 1:57 AM EDT for 6 counties in Indiana. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2017, 1:57 AM EDT (05:57 UTC)
- Expired
- Jul 22, 2017, 2:45 AM EDT
- In force
- 48 min
- Issued by
- NWS Indianapolis, IN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Carroll County, IN, Clinton County, IN, Fountain County, IN, Montgomery County, IN, Tippecanoe County, IN, Warren County, IN
The radar
The Indianapolis radar (KIND), 107 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 2:30 AM EDT | TSTM WND DMG | 4 Nne Dayton, IN | SOME TREE DAMAGE FROM 750 TO 900 E BETWEEN SR 26 AND 200N. TIME ESTIMATE FROM RADAR BETWEEN 225 AND 250 AM. |
| Jul 22, 2:30 AM EDT | TSTM WND DMG | Lafayette, IN | NUMEROUS TREES DOWN IN MULTIPLE PORTIONS OF THE COUNTY PER TIPPECANOE COUNTY SHERIFF. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 33 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 6.0 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2094 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1572 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 57 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 6.5
The text
As transmitted.
664
WUUS53 KIND 220557
SVRIND
INC015-023-045-107-157-171-220645-
/O.NEW.KIND.SV.W.0145.170722T0557Z-170722T0645Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
157 AM EDT SAT JUL 22 2017
The National Weather Service in Indianapolis has issued a
* Severe Thunderstorm Warning for...
Carroll County in north central Indiana...
Eastern Fountain County in west central Indiana...
Tippecanoe County in west central Indiana...
Northwestern Clinton County in central Indiana...
Warren County in west central Indiana...
Northwestern Montgomery County in west central Indiana...
* Until 245 AM EDT.
* At 156 AM EDT, severe thunderstorms were located along a line
extending from 6 miles east of Barce to near Boswell, moving
southeast at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Lafayette, Crawfordsville, Monticello, West Lafayette, Delphi,
Veedersburg, Williamsport, Attica, Flora, Rossville, Shadeland,
Dayton, Battle Ground, Mulberry, Waynetown, Linden, West Lebanon,
Camden, Clarks Hill and Hillsboro.
This includes the following highways...
Interstate 65 between mile markers 158 and 183.
Interstate 74 between mile markers 15 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4055 8637
3987 8703 4043 8753 4048 8753 4048 8709
4056 8709 4056 8677 4066 8677 4068 8674
4068 8676 4074 8675
TIME...MOT...LOC 0556Z 295DEG 42KT 4063 8715 4045 8737
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
NIELD1 follow-up statement
352
WWUS53 KIND 220616
SVSIND
Severe Weather Statement
National Weather Service Indianapolis IN
216 AM EDT SAT JUL 22 2017
INC015-023-045-107-157-171-220645-
/O.CON.KIND.SV.W.0145.000000T0000Z-170722T0645Z/
Carroll IN-Fountain IN-Tippecanoe IN-Clinton IN-Warren IN-
Montgomery IN-
216 AM EDT SAT JUL 22 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 AM EDT
FOR CARROLL...EASTERN FOUNTAIN...TIPPECANOE...NORTHWESTERN CLINTON...
WARREN AND NORTHWESTERN MONTGOMERY COUNTIES...
At 215 AM EDT, severe thunderstorms were located along a line
extending from near Monticello to 6 miles northeast of Williamsport,
moving east at 50 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Lafayette, Crawfordsville, Monticello, West Lafayette, Delphi,
Veedersburg, Williamsport, Attica, Flora, Rossville, Shadeland,
Dayton, Battle Ground, Mulberry, Waynetown, Linden, West Lebanon,
Camden, Clarks Hill and Hillsboro.
This includes the following highways...
Interstate 65 between mile markers 158 and 183.
Interstate 74 between mile markers 15 and 37.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4074 8653 4069 8652 4069 8637 4055 8637
3987 8703 4043 8753 4048 8753 4048 8709
4056 8709 4056 8677 4066 8677 4068 8674
4068 8676 4074 8675
TIME...MOT...LOC 0615Z 278DEG 45KT 4077 8667 4032 8719
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...70MPH
$$
NIELDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 11:48 PM EDT, 2 hours 9 minutes earlier.
Area forecast discussion, Jul 21, 11:48 PM EDT, 2 hours 9 minutes before
Area Forecast Discussion National Weather Service Indianapolis IN 1148 PM EDT Fri Jul 21 2017 .UPDATE... The AVIATION Section has been updated below. && .SYNOPSIS... Issued at 332 PM EDT Fri Jul 21 2017 Central Indiana will remain on the edge of a strong upper ridge into Saturday. This will maintain hot and exceptionally humid conditions...along with threat for clusters of thunderstorms to impact the region...especially north tonight and Saturday. A Cold front will move south across Indiana Saturday night and early Sunday. Slightly cooler and drier weather will be the rule early next week as high pressure behind the cold front moves east across our region. frontal boundary will shift south of the area by early Sunday with drier and slightly cooler air spreading into the region for the second half of the weekend. High pressure will bring mainly dry weather with seasonable temperatures beginning early next week. An area of low pressure approaching from the west will produce a chance of more showers and Thunderstorms Thursday and Friday. && .NEAR TERM /Rest of Tonight/... Issued at 1008 PM EDT Fri Jul 21 2017 UPDATE... Increased clouds and overnight lows a few degrees over the northern counties, otherwise no major changes. Scattered showers and thunderstorms continue to impact central Indiana with the highest chances over the northern counties through the night. Updated grids have been sent. PREVIOUS DISCUSSION... A strong upper ridge was over the south central U.S....while a stationary front extended from extreme northern Indiana west across southern Iowa to Nebraska. Models indicate a very unstable airmass south of the front and with low level convergence along the front...especially to our west. Thunderstorms will increase over Iowa and northwest Illinois next several hours and will likely spread east toward northern Indiana by late evening. SPC has our northwest sections in an enhanced risk of severe weather later tonight. Will mention slight chance POPS most areas this evening...increasing to likely POPS near or shortly after midnight across our northwest with stronger thunderstorms spread east across our northern sections late tonight. An isolated thunderstorm may linger into our south early this evening per high res model. Otherwise it should be dry there later tonight. Lows tonight will be in the middle 70s with some lower 70s in a few areas. && .SHORT TERM /Saturday through Monday/... Issued at 332 PM EDT Fri Jul 21 2017 Forecast challenges focus on precip chances mainly Saturday and Saturday night and also with...excessive heat and humidity south. An area of low pressure over the upper midwest will move east across northern Indiana and the southern great lakes Saturday and a cold front will move south across our region Saturday night and early Sunday. Scattered thunderstorms will be the rule over northern sections... while hot humid and mostly dry conditions will occur south with the air mass more capped there. The combination of highs in the middle 90s and high humidities will produce heat index values from 105 to 109 across our south and will continue heat advisories along and south of a Terre Haute to North Vernon line through Saturday. Expect our best chance of thunderstorms to be Saturday evening and raised POPS some area then. The cold front will move south into Kentucky Monday as weak high pressure builds into the great lakes. This will allow for mostly dry and slightly cooler weather Sunday into Monday. In most cases stayed close to a MOS blend on temperatures. && .LONG TERM /Monday night through Friday/... Issued at 237 PM EDT Fri Jul 21 2017 The long term starts out dry with high pressure over the area, and confidence in this dry period is moderate. Lower confidence for the low chance pops that arrive Wednesday, with general model disagreement on any sort of upper wave making it into the area. Higher chances for showers and thunderstorms arrive Thursday and Friday with a front that could stall out as an upper ridge over the area buckles. Temperatures in the mid 80s expected Tuesday with mid to upper 80s Wednesday. Thursday and Friday lower confidence in temperatures due to rain/storm chances, but thicknesses suggest generally mid to upper 80s. && .AVIATION /Discussion for the 22/06Z TAF Issuance/... Issued at 1146 PM EDT Fri Jul 21 2017 Scattered showers and thunderstorms will continue through the TAF period, but conditions will generally be at VFR levels. The exception will be any reduced visibilities and ceilings (MVFR) that could occur with any storms that do form. Winds will generally be south/southwesterly at 8 to 12 kts. && .IND WATCHES/WARNINGS/ADVISORIES... Heat Advisory until 7 PM EDT Saturday for INZ051>053-060>062- 067>072. && SYNOPSIS...JH NEAR TERM...JH/TDUD SHORT TERM...JH LONG TERM....CP AVIATION...TDUD
Hazardous weather outlook, Jul 21, 4:49 PM EDT, 9 hours 8 minutes before
Hazardous Weather Outlook National Weather Service Indianapolis IN 449 PM EDT Fri Jul 21 2017 INZ021-028-029-222100- Carroll-Warren-Tippecanoe- Including the city of Lafayette 449 PM EDT Fri Jul 21 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: There is an ENHANCED RISK for Severe storms tonight. Hazards: Damaging winds, heavy rain and localized flooding, isolated tornadoes, large hail, and lightning. Timing: ANytime...but best chances for severe storms after 1100 PM Discussion: Upper level disturbances will interact with hot and humid air to produce some thunderstorms. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Thunderstorm activity is possible at times through Monday. Scattered severe storms will be possible Saturday. Damaging winds and large hail, along with heavy rainfall producing flash flooding, are the primary threats. Hot and humid conditions will be the rule into the weekend. Maximum heat index values from around 95 to near 105 can be expected through Saturday. Discussion: Hot air will remain across central Indiana into the weekend. A front along with upper level disturbances will bring thunderstorm chances to all or parts of the area at times through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through Saturday night. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ030-031-035>049-222100- Clinton-Howard-Fountain-Montgomery-Boone-Tipton-Hamilton-Madison- Delaware-Randolph-Vermillion-Parke-Putnam-Hendricks-Marion-Hancock- Henry- Including the cities of Frankfort, Kokomo, Crawfordsville, Anderson, Muncie, and Indianapolis 449 PM EDT Fri Jul 21 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: There is a SLIGHT RISK for severe storms this evening and tonight. Hazards: Damaging winds, heavy rain and localized flooding, isolated tornadoes, large hail, and lightning. Timing: Anytime this evening, but the best chances for severe storms will after 1100 PM. Heat will be at its worst during the afternoon and early evening. Discussion: Upper level disturbances will interact with hot and humid air to produce some thunderstorms. Heat index values will top out in the upper 90s to low 100s. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Thunderstorm activity is possible at times through Monday. Scattered severe storms will be possible Saturday. Damaging winds and large hail, along with heavy rainfall producing flash flooding, are the primary threats. Hot and humid conditions will be the rule into the weekend. Maximum heat index values from around 95 to near 105 can be expected through Saturday. Discussion: Hot air will remain across central Indiana into the weekend. A front along with upper level disturbances will bring thunderstorm chances to all or parts of the area at times through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through Saturday night. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind INZ051>057-060>065-067>072-222100- Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-Monroe- Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-Jackson- Jennings- Including the cities of Terre Haute, Shelbyville, Bloomington, Columbus, Vincennes, Bedford, and Seymour 449 PM EDT Fri Jul 21 2017 This hazardous weather outlook is for central Indiana. .DAY ONE...Tonight. Outlook: Thunderstorms will be possible at times mainly this evening and tonight. A few severe storms will be possible. Hot conditions expected this afternoon. A heat advisory is in effect for parts of southern Central Indiana. Hazards: Damaging winds, heavy rain and localized flooding, lightning, heat and heat related illnesses. Timing: Storms will be a threat throughout the period, but the best chances for severe storms will be during the late evening and overnight hours. Heat will be at its worst during the afternoon and early evening. Discussion: Upper level disturbances will interact with hot and humid air to produce some thunderstorms. Heat index values will top out from 105-110 degrees. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Outlook: Thunderstorm activity is possible at times through Monday. Scattered severe storms will be possible Saturday. Damaging winds and large hail, along with heavy rainfall producing flash flooding, are the primary threats. Hot and humid conditions will be the rule into the weekend. Maximum heat index values from around 105 to near 110 can be expected through Saturday. Discussion: Hot air will remain across central Indiana into the weekend. A front along with upper level disturbances will bring thunderstorm chances to all or parts of the area at times through the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible through Saturday night. && More information, along with other weather, hydrological and climate information can be found at http://weather.gov/ind PUMA
In the hours before
Local storm report, Jul 22, 12:43 AM EDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1243 AM EDT SAT JUL 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1214 AM TSTM WND DMG EDGEWOOD 40.11N 85.74W
07/22/2017 MADISON IN PUBLIC
POWER POLES DOWNED IN EDGEWOOD. REPORTED VIA
TWITTER.
&&Special weather statement, Jul 22, 12:45 AM EDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
1245 AM EDT SAT JUL 22 2017
INZ040-041-220530-
Madison IN-Delaware IN-
1245 AM EDT SAT JUL 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MADISON AND NORTHERN
DELAWARE COUNTIES UNTIL 130 AM EDT...
At 1245 AM EDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Alexandria, or 8 miles northwest of Muncie, moving
northeast at 25 mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Muncie, Albany, Eaton and Gaston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4017 8555 4026 8566 4038 8554 4038 8522
4030 8522
TIME...MOT...LOC 0445Z 228DEG 21KT 4025 8554
NIELDThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 12:45 AM EDT | Special Weather Statement | IND | Delaware | 45 min |
| Jul 22, 2:45 AM EDT | Severe Thunderstorm Warning | IND | Boone, Carroll, Clinton, Fountain, Howard, Montgomery and 2 more | 60 min |
| Jul 22, 3:44 AM EDT | Special Weather Statement | IND | Hamilton, Hancock, Marion | 76 min |
| Jul 22, 4:29 AM EDT | Severe Thunderstorm Warning | IND | Delaware, Henry, Randolph | 46 min |
| Jul 22, 4:40 AM EDT | Areal Flood Warning | IND | Clinton, Tippecanoe | 3 hr |
| Jul 22, 5:37 AM EDT | Areal Flood Warning | IND | Clinton, Hamilton, Tipton | 3 hr |
| Jul 22, 8:14 AM EDT | River Flood Warning | IND | Tippecanoe | 32 hr |
| Jul 22, 11:04 AM EDT | River Flood Warning | IND | Clinton, Tippecanoe | 20 hr |
| Jul 22, 11:04 AM EDT | River Flood Warning | IND | Fountain, Parke, Tippecanoe, Vermillion, Warren | 4 days |
| Jul 22, 11:04 AM EDT | River Flood Warning | IND | Fountain, Parke, Vermillion, Warren | 5 days |
| Jul 22, 11:04 AM EDT | River Flood Warning | IND | Parke, Vermillion, Vigo | 6 days |
| Jul 22, 11:04 AM EDT | River Flood Warning | IND | Sullivan, Vigo | 6 days |
| Jul 22, 7:33 PM EDT | Special Weather Statement | IND | Vigo | 27 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.